Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 22, 2008, 7:43 AM CDT for Henry County, Whiteside County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2008, 7:43 AM CDT (12:43 UTC)
- Expired
- Apr 22, 2008, 8:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:50 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Apr 22, 2:50 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE APR 22 2008 .SYNOPSIS... AREAS OF CONVECTION AT 2 AM DEVELOPING ALONG AND BEHIND ADVANCING COLD FRONT NOW EXTENDING FROM WESTERN WISCONSIN TO NORTHWESTERN MISSOURI MOVING EAST AT 15-20 MPH. IN THE PAST HOUR CONVECTION SLOWLY COALESCING THAT SHOULD START STRATIFYING NEXT COUPLE HOURS. ROUGHLY HALF DOZEN OR SO REPORTS OF LARGE HAIL UP TO THE SIZE OF QUARTERS IN WESTERN IOWA AND MISSOURI BETWEEN 1230-130 AM BUT INTENSITIES ARE DECREASING PAST HALF HOUR. AWIPS DISTANCE-TIMING TOOLS SUPPORT PRECIPITATION TO CONTINUE TO MATURE AND THEN DECAY AS MOVES INTO WESTERN SECTIONS OF FORECAST AREA BETWEEN 3-6 AM. LOCAL TOOLS DO SUGGEST SOME ISOLATED PEA SIZE HAIL STILL POSSIBLE WITH STRONGEST STORMS...MAINLY WEST OF I-380 CORRIDOR. SURFACE PRESSURE FALLS PAST SEVERAL HOURS INDICATE PRECIPITATION AREAS TO CONTINUE TO MOVE EAST NORTHEAST INTO CENTRAL/NORTHERN ILLINOIS NEXT 6-12 HOURS. && .SHORT TERM...TODAY AND TONIGHT... BLENDED NOWCAST TOOLS OUTLINED ABOVE WITH UKMET/HI-RES ECMWF WITH SOME FORCING INPUTS FROM GFS. NAM-WRF CONVECTIVE SCHEME IMBALANCED AND NOT USABLE AS MOVES CONVECTION SE AND SW TODAY DESPITE SBCAPE ONLY AOB 1500 J/KG...INSTEAD OF NE...VERY PECULIAR. MINOR CHANGES TO CURRENT FORECAST WITH LIKELY POPS AND SHOWERS AND SOME STORMS AS PRECIPITATION CONTINUES TO DECAY WITH MORNING HEATING WITH HIGHS MID/UPPER 60S NW TO LOWER 70S SE. KEY ISSUE TODAY WILL BE IF SE SECTIONS RECEIVE ENOUGH HEATING FOR RE-FIRING OF CONVECTION BEFORE FRONT SLIDES EAST TO PRODUCE LARGE HAIL. LOCAL TOOLS AND TECHNIQUES...INDICATE IF T/TDS REACH CIRCA AOA 73/58 SOME NICKEL HAIL MAY BE POSSIBLE MID/LATE PM WITH ENOUGH DRYING MID TO UPPER LEVELS WITH WBZ 9-10K AGL. TONIGHT...SOME LINGERING SHOWERS EAST TO END BY LATE EVENING AS FRONT MOVES EAST AND COOLER AND DRIER AIR MOVES IN. COMFORTABLY COOL NIGHT WITH SKIES TO BECOME MOSTLY CLEAR BY MIDNIGHT WITH MINS GENERALLY IN LOWER 40S NW TO UPPER 40S TO NEAR 50F FAR SE FOR NEAR NORMAL SPRING TEMPERATURES. ..NICHOLS.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... ONLY MINOR CHANGES TO THE GRIDS...EXCEPT FOR DEWPOINTS WEDNESDAY INTO FRIDAY...WHICH I INCREASED FROM THE GOING FCST. NO CHANGES BEYOND SATURDAY. PER HPC DISCUSSIONS I TENDED TOWARD THE ECMWF SOLUTION FOR THE EARLY TO MIDDLE PART OF THE PERIOD. BEGINNING OF THIS FCST PERIOD IS QUIET...WITH CONDITIONS BECOMING MORE ACTIVE STARTING ON THURSDAY. STORM SYSTEM APPROACHING FROM THE W WILL BRING INCREASING TEMPERATURES AND MOISTURE STARTING WEDNESDAY NIGHT. I HAVE INCREASED DEWPOINTS DUE TO INDICATED DECENT RETURN FLOW...ALONG WITH THE GULF OF MEXICO OPENING UP. IN ADDITION... MODELS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM WHICH WOULD ALLOW MORE MOISTURE TO STREAM NORTHWARD. THREAT OF SVR WX IS UNCLEAR AT THIS TIME...HOWEVER A SLOWER MOVING SURFACE SYSTEM WOULD INCREASE THE THREAT OF SVR WX BECAUSE OF WHEN THE FRONT WOULD MOVE THROUGH OUR CWA. HEAVY RAINFALL LOOKS LIKE A DEFINITE THREAT WITH THIS SYSTEM DUE TO THE DEEP MOISTURE PROGGED TO BE IN PLACE IN ADVANCE OF THE SURFACE SYSTEM. LATER SHIFTS WILL HAVE TO MONITOR THE TIMING OF THIS SYSTEM...ALONG WITH VERTICAL MOISTURE DISTRIBUTION...TO BETTER ASSESS THE SVR AND HEAVY RAINFALL THREAT. MODELS ARE IN AGREEMENT REGARDING A STRONG WEATHER SYSTEM TO IMPACT THE WESTERN AND CENTRAL U.S. EARLY NEXT WEEK. MODELS OFFER VASTLY DIFFERENT SOLUTIONS THOUGH...SO ACTUAL LOCATION OF WEATHER FEATURES IS UNCLEAR. FOR EXAMPLE...THE ECMWF SOLUTION WOULD SUGGEST SUB-FREEZING TEMPERATURES TO AFFECT OUR CWA. ON THE OTHER HAND...THE GFS SOLUTION WOULD SUGGEST A THREAT OF HEAVY RAINFALL. LATER SHIFTS WILL HAVE TO CONTINUE MONITORING SUBSEQUENT MODEL SOLUTIONS FOR MORE CONSISTENT SIGNALS. ..50.. && .AVIATION... VFR CONDITIONS TO PREDOMINATE WITH AREAS OF SHOWER AND STORMS TO CONTINUE AT ALL TAF SITES THROUGH 22/18Z. MOSTLY CLOUDY SKIES WITH CEILING OF MAINLY MID AND HIGH CLOUDS AOA 8,000 AGL WITH ISOLATED AREAS OF MVFR CIGS OF 1-3,000 AGL IN STRONGEST TSRA/SHRA. ALSO WITH HEAVIEST RAINFALL TO SEE BRIEFLY VSBYS TO 1-3 MILES. CONDITIONS TO CLEAR CID BETWEEN 18Z-21Z AND 21-03Z AT DBQ-MLI-BRL AS DRIER MOVES IN. ..NICHOLS.. && .HYDROLOGY... RIVERS REMAIN STEADY STATE WITH SOME TRIBUTARIES FALLING WHILE OTHERS AND THE MAIN STEM CONTINUE TO RISE. THE WEEK AHEAD REMAINS UNSETTLED WITH ONE OR MORE ROUNDS OF ADDITIONAL RAINFALL LATE THIS WEEK. THIS ADDITIONAL RAINFALL...IF HEAVY ENOUGH...MAY SLOW THE RATE OF THE FALL ONCE RIVERS CREST. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/50
Hazardous weather outlook, Apr 22, 4:29 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 AM CDT TUE APR 22 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 429 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THIS MORNING...SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST. SOME OF THE STORMS MAY BRIEFLY BECOME STRONG AND PRODUCE PEA SIZED HAIL AND GUSTY WINDS OF 30 MPH OR MORE UNTIL MID MORNING. LOCATIONS MOST SUSCEPTIBLE FOR THE STRONGEST STORMS WILL BE WEST OF THE MISSISSIPPI RIVER. THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND EAST OF THE MISSISSIPPI RIVER. SOME OF THE STRONGEST STORMS IF ENOUGH HEATING OCCURS MAY PRODUCE ISOLATED HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS OVER 30 MPH. THE MISSISSIPPI RIVER AND MOST EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA... ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME OF THESE STORMS MAY APPROACH OR REACH SEVERE LEVELS. HEAVY RAINFALL IS ALSO POSSIBLE. IF HEAVY RAIN DOES OCCUR THEN AREA RIVERS MAY SLOW THEIR RATE OF FALL...OR EXPERIENCE SECONDARY CRESTS. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION APPEARS UNLIKELY...SPOTTERS SHOULD MONITOR FOR FURTHER UPDATES. NICHOLS/50
In the hours before
Local storm report, Apr 22, 6:49 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL 3 SE DALLAS CITY 40.60N 91.12W
04/22/2008 E0.50 INCH HANCOCK IL TRAINED SPOTTER
&&
15Local storm report, Apr 22, 6:51 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL FAIRFAX 41.92N 91.78W
04/22/2008 E0.25 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG-TV.
&&
50Local storm report, Apr 22, 6:53 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HAIL 1 E CEDAR RAPIDS 41.98N 91.64W
04/22/2008 E0.25 INCH LINN IA TRAINED SPOTTER
&&
15Local storm report, Apr 22, 6:54 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HAIL WALFORD 41.88N 91.84W
04/22/2008 E0.25 INCH LINN IA CO-OP OBSERVER
&&
15Local storm report, Apr 22, 7:07 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL WALCOTT 41.59N 90.78W
04/22/2008 E0.50 INCH SCOTT IA TRAINED SPOTTER
&&
50Local storm report, Apr 22, 7:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL 3 S WARSAW 40.31N 91.43W
04/22/2008 E0.50 INCH HANCOCK IL EMERGENCY MNGR
&&
50Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.